Pennsylvania, 2014

Flooding in Pennsylvania, February 21 to 22, 2014

February 21 to 22, 2014 · NWS PBZ · 4 events in 4 counties and zones

Milder temperatures ahead of a cold front combined with moderate rainfall produced ice jam flooding on numerous streams and creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Milder temperatures ahead of a cold front combined with moderate rainfall produced ice jam flooding on numerous streams and creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 21, 11:48 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 21, 11:48 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1148 AM EST FRI FEB 21 2014

.SYNOPSIS...
GUSTY WINDS ARE EXPECTED TODAY BEHIND A DEPARTING COLD FRONT. A
WEAK DISTURBANCE WILL CROSS THE REGION SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE CDFNT HAS PUSHED E OF THE RGN. A FEW RAIN/SNW SHWRS HAVE DVLPD
ALG AN UPR TROF AXIS ACRS OH AND SOME OF THIS ACTIVITY MAY CLIP
AREAS N OF PIT THIS AFTN. OTRW A FEW BRKS IN THE CLDS AND NR
STEADY TEMPS EXPD TDA. MXG SHOULD RESULT IN WND GUSTS ARND 45 MPH
THIS AFTN AS WELL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
HIGH PRESSURE AND WAA WILL PROVIDE A DRY SATURDAY WITH ABOVE
NORMAL TEMPS AND PARTLY TO MOSTLY SUNNY SKIES.

THE NEXT WEAK COLD FRONT WILL SINK THROUGH LATE SAT NIGHT AND
SUNDAY MORNING. MODELS ARE STILL NOT QUITE INTO AGREEMENT ON WHAT
TO DO WITH THIS BOUNDARY...PARTICULARLY SUNDAY AFTERNOON AS THE
BOUNDARY STALLS OVER THE FAR SOUTH AND A SFC WAVE DEVELOPS ALONG
IT. IT DOES APPEAR THAT RAIN AND SNOW SHOWERS WILL DEVELOP WITH
THE FEATURE SUNDAY AFTERNOON...BUT WHERE AND TO WHAT EXTENT ARE
STILL IN QUESTION. ALSO...WITH DIFFERENCES IN THE LOCATION OF THE
FRONT...MEANS DIFFERENCES IN THE RAIN-SNOW LINE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER LEVEL TROUGH WILL SETTLE ACROSS THE EASTERN US ONCE AGAIN AT
THE START OF THE PERIOD. THIS WILL BRING A SERIES OF FAST MOVING
SHORTWAVES AND PERIODS OF SNOW SHOWERS THROUGH THE WEEK. WITH
ARCTIC AIR ENCROACHING BY THE END OF THE WEEK...TEMPERATURES WILL
LIKELY REMAIN BELOW SEASONAL AVERAGES.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
GENLY MVFR TO IFR CONDS AS A CDFNT PUSHES E OF THE RGN. THROUGH
THE DAY...STRONGER MIXING COMES INTO PLAY AS THE FRONT PUSHES
EASTWARD AND DRIER AIR BECOMES ENTRAINED...WHICH SHOULD ALLOW
GUSTS TO INCREASE INTO EARLY AFTERNOON. HOWEVER...SKIES SHOULD
SCATTER OUT BY LATE...BRINGING A RETURN TO VFR CONDITIONS.

.OUTLOOK..../SATURDAY THROUGH TUESDAY/...
THE NXT CHC FOR RESTRICTIONS WL COME WITH A REINFORCING CDFNT ON
SATURDAY. ANOTHER CLIPPER SYSTEM WILL BRING RESTRICTIONS MONDAY
NIGHT/TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR MDZ001.
OH...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR PAZ007>009-
     013>016-020>023-029-031-073>076.
WV...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR WVZ001>004-012-
     021>023-041.

&&

07
Hazardous weather outlook, Feb 21, 4:58 AM EST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 AM EST FRI FEB 21 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-221000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
458 AM EST FRI FEB 21 2014

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 21, 12:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1215 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     FLOOD            1 SE SABRATON           39.63N  79.93W
02/21/2014                   MONONGALIA         WV   EMERGENCY MNGR

            ROUTE 7 EAST IS CLOSED .5 MILE SE OF SABRATON

&&

EVENT NUMBER PBZ1401055

DARNLEY
Local storm report, Feb 21, 12:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1218 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     FLOOD            MOUNDSVILLE             39.92N  80.74W
02/21/2014                   MARSHALL           WV   EMERGENCY MNGR

            MINOR FLOODING IS OCCURRING IS SEVERAL AREAS ACROSS THE
            COUNTY... LITTLE GRAVE CREEK IN THE SUN VALLEY AREA NEAR
            GLEN DALE... MIDDLE GRAVE CREEK NEAR MOUNDSVILLE... BIG
            GRAVE CREEK NEAR MOUNDSVILLE... NORTH FORK AND UPPER
            GRAVE CREEK NEAR CAMERON AND BIG WHEELING CREEK IN THE
            VIOLA AREA. FISH CREEK ROAD IS NOW OPEN AS THE ICE JAM
            THERE HAS MOVED THROUGH AND WATER HAS RECEDED.

&&

EVENT NUMBER PBZ1401056

DARNLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Armstrong

When
February 21, 1:00 PM EST to 7:00 PM EST
Where
Armstrong County, Boggsville to 0.81 mi WNW of Boggsville
Cause
Ice Jam
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.750, -79.670

Emergency management reported ice jam flooding on Buffalo Creek near Boggsville and Yellow Dog. The water levels were fluctuating wildly affected a few roadways.

Flood, Beaver

When
February 21, 2:00 PM EST to 7:00 PM EST
Where
Beaver County, Independence to 1.89 mi WSW of Independence
Cause
Ice Jam
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.570, -80.320

Emergency management reported several roads flooded due to numerous small stream and creeks out of their banks. This was most numerous from New Sewickley Township to Independence Township.

Flood, Westmoreland

When
February 21, 5:00 PM EST to 6:00 PM EST
Where
Westmoreland County, 0.56 mi NNE of West Bolivar to 0.5 mi NNE of West Bolivar
Cause
Ice Jam
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.407, -79.164

Emergency management reported an ice jam quickly formed on streams and creeks then broke near Bolivar and Fairfield Townships. Water was into 5 homes but quickly receded.

Flood, Venango

When
February 21, 6:00 PM EST to February 22, 3:00 PM EST
Where
Venango County, Oil City to 0.87 mi E of Oil City
Cause
Ice Jam
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.430, -79.720

Emergency management reported ice jam flooding on Oil Creek extending to the confluence with the Allegheny River. Numerous homes were impacted along Seneca Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498891, 498892, 498894, 498938.